Hail, Grand Forks
- When
- May 29, 7:40 PM CST
- Where
- Grand Forks County, 1.46 mi SSW of Orr
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.080, -97.690
Scattered severe thunderstorms brought damaging winds, large hail, and reports of tornadoes to the area during the morning hours of May 29th, with a second round of severe storms during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Scattered severe thunderstorms brought damaging winds, large hail, and reports of tornadoes to the area during the morning hours of May 29th, with a second round of severe storms during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 29, 7:39 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 839 PM CDT Sun May 29 2022 .UPDATE... Issued at 837 PM CDT Sun May 29 2022 Isolated storms continue to fire in northeastern North Dakota as well as far northwest MN (western Polk County). Most of the activity is on the cool side of the boundary across northeastern ND. With loss of heating and no development across the south, will cancel the watch from Griggs over to Hubbard counties. Re-issuance may be needed late tonight for west central MN as activity in the central plains propagates northeast. UPDATE Issued at 629 PM CDT Sun May 29 2022 Most convective activity is developing over northwest MN. There are to prominent boundary showing up on radar...one along a line from Crookston to Moorhead and the other from Thompson to Hillsboro, with the two intersecting near Shelly. The eastern boundary is sparking thunderstorms that are moving northeastward into NW MN. So far the latest storm development is sub-severe but some nickel sized hail is possible with these storms. .SHORT TERM...(This evening through Monday night) Issued at 250 PM CDT Sun May 29 2022 Convective timing and strength remain the main challenges during a very active period. Elevated thunderstorms along a mid level frontal boundary in west central MN have fizzled, with a little bit of a break in storms expected through mid-afternoon. Water vapor loop shows the main cut off low still rotating over the Rockies, with a few lead shortwaves in the southwesterly flow ahead of low over the Plains. One such weak shortwave has been lifting through SD towards our southern counties. This shortwave will be entering our area in the next few hours as the cap erodes and peak heating arrives, which should set off thunderstorm development along the trough axis approaching the Red River. Effective bulk shear is pretty weak with both meso analysis and short range models showing around 20 kts. The boundaries are also pretty weak other than providing some low level vorticity. At this point, think supercell potential is not very high over our area but we could see some multicell/pulsing severe storms at times through late afternoon and early evening. The convection that develops over our area this evening will start to move northeastward and lose its punch as we move into the overnight. There is a strong 850mb jet pushing into the region, but most models show the nose of the jet more over central/eastern MN and into WI. Our southeastern counties could get some blow off rain and lightning from that activity, but the strongest updraft helicity tracks stay closer to the Twin Cities, which fits the jet. The lingering rain and cloud cover into Monday morning could have an impact on destabilization later in the day, but exactly how remains to be seen. The cut off upper low will be ejecting into the Dakotas by tomorrow, with plenty of upper forcing across the Northern Plains and strong deep layer bulk shear. There is still some uncertainty with destabilization, but think there will be at least some breaks in the clouds and some CAPE values over 2000 J/kg by tomorrow afternoon. With deep layer bulk shear in the 40-50 kt range and the upper low approaching the area, some pretty strong storms are expected and the SPC outlook has been upgraded to moderate. Some of the CAMs show most of the discrete convection developing to our south and more of a QLCS pattern as the storms move north. However, given uncertainty in how conditions will play out overnight and recent CAM performance, exact storm mode is probably not very predictable. Do expect convection to push north- northeastward through the afternoon and evening as the upper low comes out, then shift eastward Monday night as the system pushes into the Lake of the Woods area. There will be a risk of heavy rain throughout the day on Monday and into Monday night, with some flash or areal flooding not out of the question if we get storms training over areas that receive a lot of rain tonight. .LONG TERM...(Tuesday through Sunday) Issued at 250 PM CDT Sun May 29 2022 As the system moves out on Monday, some isolated showers could linger into Tuesday morning. Not expecting the severe threat to last as long, but there could be some thunder. This system moving out will usher in higher winds Tuesday and Wednesday. Tuesday looks to feature sustained winds 15 to 25 MPH, with gusts up to 40 MPH possible, mainly in the Devils Lake Basin. Wednesday looks to be slightly tamer in guidance, with sustained winds of 15 to 20 MPH and gusts up to 30 MPH. Another effect of the system's exit is cooler air funneling into the area. Expect below normal temperatures for the extended period. Highs will remain pretty stable in the 60s through Sunday. We will enter more zonal flow mid week this week, which could allow some systems to progress through the area. However, guidance is mostly dry right now. The systems projected in guidance look to be in the southern red river valley, and not big rain makers. We will continue to monitor these systems as guidance comes to a more conclusive answer. && .SHORT TERM...(This evening through Monday night) Issued at 250 PM CDT Sun May 29 2022 Convective timing and strength remain the main challenges during a very active period. Elevated thunderstorms along a mid level frontal boundary in west central MN have fizzled, with a little bit of a break in storms expected through mid-afternoon. Water vapor loop shows the main cut off low still rotating over the Rockies, with a few lead shortwaves in the southwesterly flow ahead of low over the Plains. One such weak shortwave has been lifting through SD towards our southern counties. This shortwave will be entering our area in the next few hours as the cap erodes and peak heating arrives, which should set off thunderstorm development along the trough axis approaching the Red River. Effective bulk shear is pretty weak with both meso analysis and short range models showing around 20 kts. The boundaries are also pretty weak other than providing some low level vorticity. At this point, think supercell potential is not very high over our area but we could see some multicell/pulsing severe storms at times through late afternoon and early evening. The convection that develops over our area this evening will start to move northeastward and lose its punch as we move into the overnight. There is a strong 850mb jet pushing into the region, but most models show the nose of the jet more over central/eastern MN and into WI. Our southeastern counties could get some blow off rain and lightning from that activity, but the strongest updraft helicity tracks stay closer to the Twin Cities, which fits the jet. The lingering rain and cloud cover into Monday morning could have an impact on destabilization later in the day, but exactly how remains to be seen. The cut off upper low will be ejecting into the Dakotas by tomorrow, with plenty of upper forcing across the Northern Plains and strong deep layer bulk shear. There is still some uncertainty with destabilization, but think there will be at least some breaks in the clouds and some CAPE values over 2000 J/kg by tomorrow afternoon. With deep layer bulk shear in the 40-50 kt range and the upper low approaching the area, some pretty strong storms are expected and the SPC outlook has been upgraded to moderate. Some of the CAMs show most of the discrete convection developing to our south and more of a QLCS pattern as the storms move north. However, given uncertainty in how conditions will play out overnight and recent CAM performance, exact storm mode is probably not very predictable. Do expect convection to push north- northeastward through the afternoon and evening as the upper low comes out, then shift eastward Monday night as the system pushes into the Lake of the Woods area. There will be a risk of heavy rain throughout the day on Monday and into Monday night, with some flash or areal flooding not out of the question if we get storms training over areas that receive a lot of rain tonight. .LONG TERM...(Tuesday through Sunday) Issued at 250 PM CDT Sun May 29 2022 As the system moves out on Monday, some isolated showers could linger into Tuesday morning. Not expecting the severe threat to last as long, but there could be some thunder. This system moving out will usher in higher winds Tuesday and Wednesday. Tuesday looks to feature sustained winds 15 to 25 MPH, with gusts up to 40 MPH possible, mainly in the Devils Lake Basin. Wednesday looks to be slightly tamer in guidance, with sustained winds of 15 to 20 MPH and gusts up to 30 MPH. Another effect of the system's exit is cooler air funneling into the area. Expect below normal temperatures for the extended period. Highs will remain pretty stable in the 60s through Sunday. We will enter more zonal flow mid week this week, which could allow some systems to progress through the area. However, guidance is mostly dry right now. The systems projected in guidance look to be in the southern red river valley, and not big rain makers. We will continue to monitor these systems as guidance comes to a more conclusive answer. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 629 PM CDT Sun May 29 2022 TVF will continue to have VCTS and on-station storms through 02Z as storms develop along a boundary stretched from CKN to FAR. GFK should see a temporary wind shift as an out flow boundary moves through around 00Z, and should return to its predominant SE flow by 02Z. Elsewhere, so far VFR but each site other than DVL has potential to see more TS development especially along the boundaries moving vcnty of the Red River. More widespread severe expected on Memorials Day. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Speicher SHORT TERM...JR LONG TERM...AK AVIATION...Speicher
Hazardous Weather Outlook National Weather Service Grand Forks ND 426 PM CDT Sun May 29 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-015-016-026-027- 029-030-039-053-054-302130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina- Ramsey-Eastern Walsh-Nelson-Grand Forks-Steele-Traill-Cass- Richland-Western Walsh- 426 PM CDT Sun May 29 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered severe thunderstorms are possible across portions of eastern North Dakota, northwest and west central Minnesota. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The next chance for severe thunderstorms will be Monday afternoon and evening, with the potential for damaging winds up to 80 mph, large hail up to 2 inches in diameter, and an isolated tornado threat. Localized flash flooding may also be possible. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ006-014-024-028-038-049-052-302130- Towner-Benson-Eddy-Griggs-Barnes-Ransom-Sargent- 426 PM CDT Sun May 29 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible across the Devils Lake and Sheyenne River basins. The main hazards will be small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday The next chance for severe thunderstorms will be Monday afternoon and evening, with the potential for damaging winds up to 80 mph, large hail up to 2 inches in diameter, and an isolated tornado threat. Localized flash flooding may also be possible. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. Speicher
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
552 PM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 S BROOKS 47.79N 96.00W
05/29/2022 M1.00 INCH RED LAKE MN PUBLIC
&&Special Weather Statement
National Weather Service Grand Forks ND
557 PM CDT Sun May 29 2022
MNZ006-009-292330-
North Beltrami MN-Lake Of The Woods MN-
557 PM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of northeastern
Beltrami and south central Lake of the Woods Counties through 630 PM
CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Red Lake Nation, or 48 miles north of Bemidji, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Northwestern Upper Red Lake around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Minnesota.
&&
LAT...LON 4811 9511 4822 9516 4846 9474 4816 9458
TIME...MOT...LOC 2257Z 236DEG 25KT 4817 9504
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Perroux/TGSpecial Weather Statement National Weather Service Grand Forks ND 637 PM CDT Sun May 29 2022 MNZ006-009-300015- North Beltrami MN-Lake Of The Woods MN- 637 PM CDT Sun May 29 2022 ...A strong thunderstorm will impact portions of northeastern Beltrami and south central Lake of the Woods Counties through 715 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Oaks Corner, or 55 miles southeast of Roseau, moving northeast at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northeastern Beltrami and south central Lake of the Woods Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Minnesota. && LAT...LON 4827 9489 4838 9496 4857 9476 4834 9450 TIME...MOT...LOC 2337Z 226DEG 21KT 4834 9482 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Perroux/TG
Special Weather Statement National Weather Service Grand Forks ND 652 PM CDT Sun May 29 2022 NDZ026-027-300030- Nelson ND-Grand Forks ND- 652 PM CDT Sun May 29 2022 ...A strong thunderstorm will impact portions of west central Grand Forks and eastern Nelson Counties through 730 PM CDT... At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of McVille, or 37 miles southeast of Devils Lake, moving northeast at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Michigan around 710 PM CDT. Petersburg around 715 PM CDT. Niagara around 720 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern North Dakota. && LAT...LON 4776 9812 4780 9829 4810 9808 4797 9777 TIME...MOT...LOC 2352Z 214DEG 28KT 4788 9814 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Perroux
Special Weather Statement
National Weather Service Grand Forks ND
706 PM CDT Sun May 29 2022
MNZ008-300045-
East Marshall MN-
706 PM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of northeastern
Marshall County through 745 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Holt, or 16 miles northeast of Thief River Falls,
moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Marshall County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota.
&&
LAT...LON 4830 9594 4831 9609 4854 9613 4853 9572
TIME...MOT...LOC 0006Z 190DEG 18KT 4833 9601
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TGSpecial Weather Statement
National Weather Service Grand Forks ND
748 PM CDT Sun May 29 2022
MNZ005-300130-
Roseau MN-
748 PM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of central Roseau
County through 830 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Badger, or 15 miles southwest of Roseau, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Badger around 800 PM CDT.
Fox around 815 PM CDT.
Ross around 825 PM CDT.
Pinecreek around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota.
&&
LAT...LON 4900 9567 4861 9597 4862 9611 4900 9608
TIME...MOT...LOC 0047Z 197DEG 18KT 4872 9602
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TGThe Fargo/Grand Forks radar (KMVX), 67 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
A storm chaser reported a funnel cloud via social media 5 to 6 miles WNW of Larimore, ND.
Several bursts of dime to quarter sized hail persisted for about 10 minutes, through 1050 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033724, 1033723, 1033725, 1033726, 1034065.